Anti-psychotics-anti-depressants = brainwash?

Page 1 of 3 [ 37 posts ]  Go to page 1, 2, 3  Next

JohnyJohn
Velociraptor
Velociraptor

User avatar

Joined: 6 May 2011
Age: 32
Gender: Male
Posts: 475

18 Jun 2011, 5:23 am

Do you agree?



Verdandi
Veteran
Veteran

User avatar

Joined: 7 Dec 2010
Age: 51
Gender: Female
Posts: 12,275
Location: University of California Sunnydale (fictional location - Real location Olympia, WA)

18 Jun 2011, 5:49 am

I don't see any chain from "these medications" to "brainwashing." Perhaps you could elucidate more?



JohnyJohn
Velociraptor
Velociraptor

User avatar

Joined: 6 May 2011
Age: 32
Gender: Male
Posts: 475

18 Jun 2011, 5:51 am

Well,okay there are some good things,but bad too.You become zombie,fake,emotionless.The good you don't feel some pain but that may go with emotionless too.



MollyTroubletail
Veteran
Veteran

User avatar

Joined: 21 Oct 2010
Age: 51
Gender: Female
Posts: 1,185
Location: Canada

18 Jun 2011, 6:01 am

These sorts of meds have different effects on different people. If they don't work for you, or have unacceptable side-effects, or you just don't believe in taking them, then simply do not take them.

However, many people rely on these meds to live their lives instead of, for example, committing suicide or homicide. Making people afraid to even try them when necessary isn't terribly helpful. We should be discussing possible side-effects rather than making scary statements about brainwashing.



Verdandi
Veteran
Veteran

User avatar

Joined: 7 Dec 2010
Age: 51
Gender: Female
Posts: 12,275
Location: University of California Sunnydale (fictional location - Real location Olympia, WA)

18 Jun 2011, 6:06 am

JohnyJohn wrote:
Well,okay there are some good things,but bad too.You become zombie,fake,emotionless.The good you don't feel some pain but that may go with emotionless too.


I've been on three anti-depressants, and I can't say "becoming an emotionless zombie" on them was ever my primary problem, let alone something that happened at all. I know this happens with some people, but that's probably a sign that the medication is not right for them.



Surfman
Veteran
Veteran

User avatar

Joined: 1 Aug 2010
Age: 57
Gender: Male
Posts: 3,938
Location: Homeward bound

18 Jun 2011, 6:10 am

$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$$



Last edited by Surfman on 18 Jun 2011, 7:17 am, edited 1 time in total.

Verdandi
Veteran
Veteran

User avatar

Joined: 7 Dec 2010
Age: 51
Gender: Female
Posts: 12,275
Location: University of California Sunnydale (fictional location - Real location Olympia, WA)

18 Jun 2011, 6:36 am

Surfman, could you edit your post? You broke the formatting, and can almost certainly make the same point with <30 consecutive $.

Also to add, I'm not saying anti-depressants are great. My experiences have been uniformly negative. Just about the best thing I can say is that I lost 4 pounds on Wellbutrin - but at the same time it reactivated my panic disorder.



wavefreak58
Veteran
Veteran

User avatar

Joined: 26 Sep 2010
Age: 62
Gender: Male
Posts: 4,419
Location: Western New York

18 Jun 2011, 6:52 am

Brainwashing? Hardly. Brainwashing is changing someone's thinking and behavior through psychological pressures. I suppose you could more easily brainwash some individuals by giving them medications.

ABA, practiced unethically, could be considered brainwashing.


_________________
When God made me He didn't use a mold. I'm FREEHAND baby!
The road to my hell is paved with your good intentions.


js3521
Snowy Owl
Snowy Owl

User avatar

Joined: 10 Dec 2010
Age: 33
Gender: Male
Posts: 150
Location: Texas

18 Jun 2011, 7:26 am

Antidepressants and antipsychotics simply change the concentrations of specific neurotransmitters in your central nervous system. They have many flaws, but can be a godsend to those with severe problems.

I take 40mg of fluoxetine daily, and I have to say that I could not function without it. For me, it seems to stabilize my mood, preventing it from swinging into hypomania or major depression. I am extremely dependent on it (I don't imagine I could ever stop taking SSRIs) and it has quite a few nasty side effects, but the benefit outweighs the cost in my case.

I have no experience with antipsychotics, but their usage seems even more legitimate.


If the medication is causing what you describe, you are taking too much or reacting irregularly.



SuperTrouper
Veteran
Veteran

User avatar

Joined: 1 Jun 2009
Gender: Female
Posts: 1,117

18 Jun 2011, 7:35 am

Geodon and Zoloft, in addition to a few other psych meds, have saved my life and my sanity. The only side effect is that I sleep about 10-12 hours/day. I am in no way brainwashed... in fact, I feel more emotion and can express it better than I ever could before the Geodon.



mb1984
Velociraptor
Velociraptor

User avatar

Joined: 4 Feb 2011
Age: 35
Gender: Male
Posts: 432

18 Jun 2011, 8:36 am

I have been on many different anti-depressants and anti-psychotics over the last ten years, and some of them made me "zombie-like". They weren't right for me though...either the dose wasn't right or the meds just had bad side effects for me. I have family members who swear by the drugs that didn't work for me. The only one that seems to be alright for me is fluoxetine (Prozac).
It does make me more numb, but that's what I need when I am taking SSRIs. The only other thing that works for me is cannabis.
I can swing from almost manic to depressed and back again, within a day. It's not normal and it doesn't feel good for me or the people around me. I don't personally agree with the amount of medication that is prescribed these days, but at the same time I am completely willing to take it if it helps me assimilate.


_________________
AQ Score: 44/50 Aspie Quiz: 175/200-Aspie 31/200-NT

Judge of your natural character by what you do in your dreams.
Ralph Waldo Emerson


JohnyJohn
Velociraptor
Velociraptor

User avatar

Joined: 6 May 2011
Age: 32
Gender: Male
Posts: 475

18 Jun 2011, 11:32 am

What about natural remedies like fish oil,coconut oil and st.john's wort?



Seph
Velociraptor
Velociraptor

User avatar

Joined: 24 May 2011
Age: 43
Gender: Male
Posts: 406
Location: In a space station in orbit around Saturn

18 Jun 2011, 11:56 am

If it works for you then natural remedies are great. They aren't a replacement for medical diagnosis and treatment though.


_________________
Why oh why didn't I take the BLUE pill? -Cypher, Matrix


JohnyJohn
Velociraptor
Velociraptor

User avatar

Joined: 6 May 2011
Age: 32
Gender: Male
Posts: 475

18 Jun 2011, 12:05 pm

Why because they have not been evaluated/approved by FDA?Can't they just have medicinal uses objectively and not placebo?What about ancient remedies?



starryeyedvoyager
Veteran
Veteran

User avatar

Joined: 25 Apr 2011
Age: 34
Gender: Male
Posts: 942
Location: Berlin, Germany

18 Jun 2011, 12:09 pm

I take ritalin for my ADD, and as a positive side-effect, it also as an anti-depressant effect. For one, it helps me put my mind a little silent, focusing it on sinle thoughts instead of 1000 different things as the same time. Also, when I started taking it, I was depressed since everything went downhill because of my Asperger's and me not knowing I had it. I usually stop taking it during college breaks (if I don't have a paper or something to work on). While I think that one should try to tackle the problems head on, medication is something that works immediately, and most of the time, that is exactly what is needed. After all, if you are chronically in pain, you would take some kind of pain-killer. I don't think there should be made much difference between psychological and physical pain.



Phonic
Veteran
Veteran

User avatar

Joined: 3 Apr 2011
Age: 28
Gender: Male
Posts: 1,329
Location: The graveyard of discarded toy soldiers.

18 Jun 2011, 12:23 pm

JohnyJohn wrote:
Well,okay there are some good things,but bad too.You become zombie,fake,emotionless.The good you don't feel some pain but that may go with emotionless too.


This isn't true, I'm on both one anti depressent and one anti psychotic and I'm quite emotional.

I still feel pain and everything else.

Sometimes when you go on certain things like ritalin on a really high dose then you become a zombie i think.


_________________
'not only has he hacked his intellect away from his feelings, but he has smashed his feelings and his capacity for judgment into smithereens'.